Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


oral herpes?
Jun 20, 2000

I have tested positive for HSV1 and have had some lesions in my mouth. I take valtrex daily for suppression and have used denavir occasionally as well. This time, the ulcers ar on my lip and tongue and are so painful that nothing has helped. Can you offer any advice besides the anti-viral? Is there anything that will relieve the pain? And how long is normal duration? I'm HIV negative (been tested frequently and have not had risky relations) and I find it unbelievable that the lesions last longer than a month sometimes....and advice?

Response from Dr. Reznik

Without being able to see the lesions and culture them for myself it is very difficult to come up with an accurate diagnosis or plan of treatment. My first concern though, would be that you continue to have what is believed to be herpetic outbreaks while on anti-viral medications. If you are breaking though on suppressive therapy, I would suggest you have these ulcers looked at by someone familiar with oral medicine or oral pathology and possibly have a biopsy performed.

The object of anti-viral therapy is to stop reproduction of the virus. Once the virus has stopped replicating you can use topical or systemic steroids to reduce the inflammation, therefore the pain. Please be advised that any steroid use should follow 24 hours of antiviral therapy as steroid acts like gasoline to a fire in the presence of active herpes. In other words, use the antiviral to stop reproduction/replication (at least 24 hours of therapy) and then use topical steroid to reduce the pain and inflammation.

As far as pain relief, there is a product known as Ulcerease which my patients swear by for temporary relief of pain due to aphthous and herpetic ulcers.

I hope this information proves helpful!

DR


Previous
HIVDENT SLIDE
Next
PUS ON GUMS

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement